Introduction: Benign prostatic hypertrophy is common amongst elderly men, and usually treated with the testosterone blocker, finasteride. However, the treatment of such a condition alongside hypo-pituitarism and low testosterone levels presents with a therapeutic dilemma.
Case report: An 88-year-old gentleman who was admitted following recurrent episodes of confusion and falls was found to have a serum sodium level of 114 mmol/l, serum osmolality of 258 mosmol/l and urine osmolality of 418 mosmol/l. Investigations for underlying neoplastic causes were all negative. Subsequent cranial imaging shows a pituitary macroadenoma occupying the sella and the sphenoid sinus. He has reported no visual disturbances, and visual field tests were satisfactory. Further detailed investigations have shown hypogonadotrophic hypogonadism with undetectable testosterone with suppressed LH and FSH levels. Following an inadequate response with a short synacthen test, he was prescribed hydrocortisone and three monthly testosterone injections, of which he is tolerating well. He was diagnosed with hypo-pituitarism from a non-functioning pituitary macroadenoma which warranted replacement with hydrocortisone and testosterone. A few months following this treatment, he was admitted by the urologists for haematuria due to benign prostatic hypertrophy after prostatic carcinoma was ruled out. He was then prescribed finasteride as a testosterone blocker for symptomatic control of his urinary tract symptoms. As the patient was on testosterone replacement, treatment with finasteride was thought to be counter-intuitive, as it would block the effects of the testosterone replacement.
Conclusion: Finasteride blocks the actions of 5-α-dihydrotestosterone that mainly has actions on the prostate and hair loss. Therefore, testosterone replacement can be safely prescribed alongside finasteride in patients with low testosterone (predominantly for general well being and bone strength) and benign prostatic hypertrophy. We discuss the implications of testosterone replacement therapy in such situations.